Georgia, 2020

Hail and Damaging Winds in Georgia, April 20, 2020

April 20, 2020 · NWS CHS · 4 events in 2 counties and zones

Strong to severe thunderstorms developed during early morning hours within a high shear/low cape environment along a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong to severe thunderstorms developed during early morning hours within a high shear/low cape environment along a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 20, 3:21 AM EST, 3 minutes earlier.

Area forecast discussion, Apr 20, 3:21 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
421 AM EDT Mon Apr 20 2020

.SYNOPSIS...
A warm front will lift north through the area early this
morning followed by a cold front later this morning. High
pressure will then slowly build in through Wednesday before
another storm system impacts the area Thursday and Thursday
night. Unsettled weather could then return over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM: Latest SPC mesoanalysis and sfc observations
indicated that the warm front was pushing west across the
coastal counties. MLCAPE south and east of the front has
increased to 500-1000 J/kg. KCLX detected taller cells with
meso, these storms should push over the Altamaha River through
430 AM. To the west, a line of strong to severe storms and an
associated cold pool was on track to push across the SE GA and
lower SC during the pre-dawn hours. These storms will remain in
a well sheared environment, effective bulk shear of 55-60 kts.
Storm structure may increase as they move east toward the coast,
reaching the warm front, encountering increasing shear and
instability. Tornado Watch 126 will remain across most of the
forecast area until 11 AM.

These storms will push across inland GA, which has seen bands of 3-4
inches of rain fall since Sunday afternoon. In addition, storm
motions are expected to parallel the coast early this morning. With
high tide around 7 AM, coastal areas will be watched closely for
flooding. Flash Flood Watch in effect until noon. See Hydrology
section below for additional details.

The storms are expected to push offshore this morning, followed by a
cold front. Gust WNW winds will develop in the wake of the front,
remaining gusty through this afternoon. High pressure will build
across the region this evening and overnight. Winds should become
light during the evening, then light to calm tonight. Low
temperatures are forecast to fall into the mid 50s to around 60.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
High confidence this period. Deep troughing will linger across the
area Tuesday with a dry cold front to move through Tuesday night.
High pressure will then move in for Wednesday before quickly
shifting offshore Wednesday night as another storm system approaches
from the west. There could be a few showers Wednesday night due to
warm advection and shortwave energy aloft, but the surface warm
front will likely not push north through the area until later
Thursday morning as low-level jetting ramps up ahead of the
developing surface low over the TN Valley. Surface winds even
outside any storms could be rather strong. Deep moisture and strong
upper forcing should support a good rain event with several inches
possible along with at least a slight chance of severe storms
Thursday afternoon into the evening due to plentiful deep and low-
level shear and modest instability. Near to above normal
temperatures are expected except for Wednesday when it should be
below normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Moderate confidence Thursday night with low confidence thereafter.
Expect the potential for some severe storms into Thursday evening
before a cold front pushes through. Weak high pressure should
prevail with dry weather Friday but the forecast gets more
complicated thereafter given several disturbances in the fast upper
flow that could impact the area through the weekend. Temperatures
should be above normal until possibly falling back below normal
early next week.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Prior to the 6Z TAFs, KCLX detected widespread showers across
the forecast area with stronger updrafts across SE GA. The sfc
warm front was analyzed along and near the SC and GA coast, very
close to KCHS. Ceilings near the front were IFR, KCHS is
expected to maintain IFR ceilings and MVFR vis until sunrise.
KSAV remained a bit west and north of the warm front early this
morning, supporting MVFR ceilings. Ongoing severe thunderstorms
over southern GA are timed to pass over KSAV between 8-10Z and
KCHS 12-14Z, highlighted with a TEMPO. In the wake of the
convection and passage of a cold front, WNW winds should gusts
between 20-25 kts through this afternoon.

Extended Aviation Outlook: High confidence in VFR until restrictions
likely return as early as late Wednesday night but most likely
Thursday and Thursday night as another storm system impacts the area
with strong winds and possible severe storms.  VFR should return
Friday but more restrictions are possible Saturday as a cold front
could impact the area.

&&

.MARINE...
Today and tonight: The pressure gradient ahead of a cold front will
support gusty SW winds across the waters this morning. Forecast
soundings indicate gusts between 35-40 kts. Gale Warning in effect
until noon for all zones, except AMZ354 and 330 with Small Craft
Advisories. Severe thunderstorms will likely push over or develop
over the waters this morning, producing severe winds or waterspouts.
Conditions will improve steadily this evening as high pressure
builds east over the region. Tonight, ridging high pressure will
yield light winds and seas of 2-3 ft.

Tuesday through Saturday: Moderate to high confidence this period.
There are no significant concerns through Wednesday night, although
conditions could reach marginal Small Craft Advisory levels Tuesday
afternoon along the Charleston County coast as the gradient pinches
ahead of an approaching cold front. A better chance for Small Craft
Advisory/possible Gale conditions are expected Thursday into Friday
as yet another potent storm system affects the area. Low confidence
of more SCA conditions Saturday depending on whether another cold
front impacts the area.

&&

.HYDROLOGY...
Bands of 3-4 inches of rain has already fallen across portions of
far interior Southeast Georgia since Sunday afternoon. A band of
thunderstorms with torrential downpours is expected to push across
the area early this morning, rainfall rates decreasing after
sunrise. These early morning storms may produce an additional 1.5 to
2.5 inches of rainfall. The heavy rainfall rates alone may wash out
or heavily erode unpaved roads. A Flash Flood Watch remains in
effect for interior Southeast Georgia as well as Allendale and
Hampton Counties in Southeast Georgia through noon today. Right now,
this watch does not include the Savannah Metro Area. However, with
high tide around 7 AM this morning, rainfall rates will be watched
closely this morning.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until noon EDT today for GAZ087-088-099>101-
     114>116-137-138.
SC...Flash Flood Watch until noon EDT today for SCZ040-042.
MARINE...Gale Warning until noon EDT today for AMZ350-352-374.
     Small Craft Advisory until noon EDT today for AMZ330-354.

&&

NEAR TERM...NED
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJB
HYDROLOGY...
Hazardous weather outlook, Apr 20, 1:31 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
231 AM EDT Mon Apr 20 2020

GAZ117>119-139>141-210645-
Coastal Bryan-Inland Chatham-Coastal Chatham-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Flooding: Heavy rainfall is expected with an additional 2 to 4
inches possible. Isolated flash flooding could occur, though minor
flooding of low-lying and poor drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ114>116-137-138-210645-
Tattnall-Evans-Inland Bryan-Long-Inland Liberty-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-SCZ040-042-210645-
Jenkins-Screven-Allendale-Hampton-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: This morning, a strong line of thunderstorms
will move in from the west, bringing a potentially significant threat
of severe weather to the area. Damaging wind gusts of 70 mph and a
few strong tornadoes could occur, with the primary time period for
severe weather being between 4 am and 11 am. Also, heavy rainfall is
expected with an additional 2 to 4 inches possible. Isolated flash
flooding could occur, though minor flooding of low-lying and poor
drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ099>101-210645-
Candler-Bulloch-Effingham-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ043-047>051-210645-
Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ044-045-052-210645-
Dorchester-Inland Berkeley-Tidal Berkeley-
231 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: This morning, a strong line of thunderstorms
will move in from the west, bringing a potentially significant threat
of severe weather to the area. Damaging wind gusts of 70 mph and a
few strong tornadoes could occur, with the primary time period for
severe weather being between 4 am and 11 am. Also, heavy rainfall is
expected with an additional 2 to 4 inches possible. Isolated flash
flooding could occur, though minor flooding of low-lying and poor
drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-352-374-210645-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-354-210645-
Charleston Harbor-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 20, 3:10 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
410 AM EDT Mon Apr 20 2020

GAZ116-117-119-137>141-SCZ051-200900-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-Coastal Jasper-
410 AM EDT Mon Apr 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH...CHATHAM...LONG AND JASPER COUNTIES...

At 409 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Blackbeard Island, or 21 miles northeast of
Darien, moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Tybee Island, Darien, Fort Pulaski National Monument, Wilmington
Island, Jones, Montgomery, Riceboro and Harris Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
      3145 8162 3147 8161 3152 8166 3152 8167
      3155 8166 3205 8090 3204 8090 3204 8089
      3201 8080 3195 8083 3171 8110 3162 8110
      3140 8123 3129 8124
TIME...MOT...LOC 0809Z 240DEG 49KT 3158 8116

The radar

The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Long

When
April 20, 3:24 AM EST to 3:25 AM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -81.740

A trained spotter reported dime to quarter size hail in Ludowici.

Thunderstorm Wind, Long

When
April 20, 3:28 AM EST to 3:29 AM EST
Where
Long County, 4.93 mi NE of Donald
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.870, -81.790

A picture via social media indicated a tree blocking part of Highway 196.

Thunderstorm Wind, McIntosh

When
April 20, 4:21 AM EST to 4:22 AM EST
Where
McIntosh County, 1.9 mi WSW of Darien Eden Fld
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.410, -81.460

The McIntosh County 911 Call Center reported a tree down near the intersection of Cathead Cross Road and Highway 251.

Thunderstorm Wind, McIntosh

When
April 20, 4:21 AM EST to 4:22 AM EST
Where
McIntosh County, 0.59 mi E of Carnigan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.430, -81.390

The McIntosh County 911 Call Center reported a tree down near the intersection of Highway 99 and Cowhorn Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887120, 887121, 887122, 887123.